Hail, Dyer
- When
- May 8, 10:58 PM CST to 11:03 PM CST
- Where
- Dyer County, Tatumville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.050, -89.200
A mesoscale convective system developed over southern Missouri during the evening hours of May 8, 2003. This system and its associated cold pool tracked into the northern part of the Mid-South where the airmass and shear profile supported a few severe storms with large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A mesoscale convective system developed over southern Missouri during the evening hours of May 8, 2003. This system and its associated cold pool tracked into the northern part of the Mid-South where the airmass and shear profile supported a few severe storms with large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 8, 8:34 PM CST, 2 hours 24 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 934 PM CDT Mon May 8 2023 ...New UPDATE... .UPDATE... Issued at 923 PM CDT Mon May 8 2023 Showers and thunderstorms have blossomed across southern MO. A cold pool is starting to develop and the MCS will continue tracking toward the Mid-South. It should reach the Bootheel by 0330Z. MLCAPES are still running around 3000 j/kg and mid level lapse rates remain quite steep at 7.5 c/km. There is about 30 kts of 0-6km bulk shear along and north of the KY/MO border that is aiding storm organization. Expect a few severe storms across the northern tier overnight with damaging wind and large hail. Activity should gradually weaken as the MCS drops south away from the zone of higher 0-6km shear while at the same time the airmass gradually stabilizes. && .SYNOPSIS...Issued at 207 PM CDT Mon May 8 2023 An unsettled pattern featuring warm temperatures, high humidity and periods of showers and thunderstorms will continue for the next several days. A cold front is expected to stall across the Midsouth for at least a couple of days Wednesday through Friday further enhancing our chance of rain. Expect high temperatures in the 80s with lows mostly in the 60s tonight through the weekend. Long term guidance is suggesting cooler conditions could return next week. 30/Sirmon && .DISCUSSION...(This evening through next Sunday) Issued at 207 PM CDT Mon May 8 2023 Area radars are quiet early this afternoon. Temperatures are in the low to middle 80s across most of the area and will likely warm another degree or two resulting in afternoon highs in the upper 80s or even low 90s. There is a chance of thunderstorm development this afternoon, mainly over west Tennessee where outflow from this mornings MCS lingers. Forecast SB CAPE this afternoon is over 3,000J/KG for much of the area. Moderately strong 35-45kt deep layer shear is in place over west TN along with steep lapse rates. Healthy updrafts should be well maintained with any storms that develop. Storm clusters capable of producing large hail and damaging wind are possible. High resolution short term guidance continues to be fairly bullish in bringing another MCS through the Midsouth tonight. Global long term models aren't as aggressive but given what we have seen for the past couple of nights, I would have to favor the more aggressive solutions. Expect storms to develop over central and south Missouri around sunset and move south across the Midsouth at 30-40 mph overnight. Damaging wind should be the primary threat tonight. The storm threat should diminish quickly around sunrise. The Storm Prediction Center has included much of the Midsouth along and north of the Interstate 40 corridor in a Slight risk for severe storms in their day 1(today and tonight) outlook with a Marginal risk for the remainder of the Midsouth. A ridge will build into the area from the west tomorrow helping to suppress convection. However, we are expected to see high temperatures approach 90 degrees which should be enough to break the cap. Thunderstorms will be most likely during the afternoon and any lingering outflow from an overnight MCS could promote convective initiation. Return flow should begin late Wednesday and a warm front will lift into the region early Thursday. The front will likely stall somewhere across north Mississippi into northeast Arkansas and linger through the end of the work week or maybe even into Saturday. This feature will keep our rain chances elevated although nothing looks very organized from a severe weather perspective. The weekend looks warm and showery. Long term guidance suggests we may see an airmass change early next week. 30/Sirmon && .AVIATION... (00Z TAFS) Issued at 615 PM CDT Mon May 8 2023 A system will dive into the area from the north around 05z and finally move into the TUP area around 09z. The system looks to move through the area fast so most sites should only see thunderstorms for an hour or two. All sites should remain VFR outside of thunderstorm development. Expect southwest winds around 04-06 kts to shift northwest by mid morning. && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...SJM AVIATION...SWB
Special Weather Statement
National Weather Service Memphis TN
954 PM CDT Mon May 8 2023
ARZ009-MOZ113-090345-
Clay AR-Dunklin MO-
954 PM CDT Mon May 8 2023
...Strong thunderstorms will impact portions of northeastern Clay and
northeastern Dunklin Counties through 1045 PM CDT...
At 954 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bloomfield to Fisk to near Harviell.
Movement was southeast at 40 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Malden, Piggott, Campbell, Chalk Bluff Natural Area, Clarkton,
Holcomb, St. Francis, Pollard, Saint Francis, Glennonville,
Carryville, White Oak, Valley Ridge, Providence, Morris State Park,
Wilhelmina, Brian, Chalk Bluff Battlefield Park, Baird and Frisbee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3663 8996 3645 8996 3639 8997 3639 8996
3634 8996 3631 9005 3650 9039 3650 9022
3654 9021 3655 9019 3659 9019 3663 9015
TIME...MOT...LOC 0254Z 298DEG 35KT 3695 8999 3677 9023 3666 9052
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SJMSpecial Weather Statement
National Weather Service Memphis TN
1043 PM CDT Mon May 8 2023
ARZ009-028-MOZ113-115-TNZ001-002-019-090430-
Mississippi AR-Clay AR-Pemiscot MO-Dunklin MO-Lake TN-Obion TN-
Dyer TN-
1043 PM CDT Mon May 8 2023
...Strong thunderstorms will impact portions of north central
Mississippi, eastern Clay, Pemiscot, Dunklin, northwestern Dyer,
western Obion and Lake Counties through 1130 PM CDT...
At 1043 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from East Prairie to near Portageville to near
Kennett. Movement was southeast at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Blytheville, Kennett, Union City, Caruthersville, Malden, Piggott,
Gosnell, Portageville, Hayti, Steele, Campbell, Reelfoot Lake State
Park, Chalk Bluff Natural Area, Tiptonville, Ridgely, Troy, Holcomb,
Hayti Heights, Cooter and Wardell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3639 8997 3639 8975 3643 8973 3640 8967
3641 8960 3634 8954 3638 8951 3642 8955
3650 8954 3650 8949 3646 8947 3650 8942
3650 8905 3615 8933 3585 8991 3644 9038
3650 9022 3653 9021 3663 9002 3663 8996
TIME...MOT...LOC 0343Z 313DEG 35KT 3677 8940 3643 8966 3621 9013
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SJMSpecial Weather Statement
National Weather Service Memphis TN
1103 PM CDT Mon May 8 2023
TNZ002-003-019-020-090445-
Weakley TN-Obion TN-Dyer TN-Gibson TN-
1103 PM CDT Mon May 8 2023
...Strong thunderstorms will impact portions of northwestern Weakley,
northeastern Dyer, northwestern Gibson and eastern Obion Counties
through 1145 PM CDT...
At 1103 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clayton to near Ridgely to near Hayti
Heights. Movement was southeast at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Dyersburg, Martin, Union City, Fulton, Newbern, South Fulton, Dyer,
Troy, Kenton, Rutherford, Obion, Bradleytown, Trimble, Rives,
Yorkville, Lapata, Locust Grove, Jenkinsville, Shaffner and Maxey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3650 8873 3615 8891 3598 8915 3598 8918
3600 8919 3599 8919 3603 8955 3616 8933
3650 8907
TIME...MOT...LOC 0403Z 303DEG 32KT 3650 8928 3629 8947 3617 8979
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SJMSpecial Weather Statement
National Weather Service Memphis TN
1136 PM CDT Mon May 8 2023
TNZ003-004-020>022-090515-
Carroll TN-Weakley TN-Benton TN-Henry TN-Gibson TN-
1136 PM CDT Mon May 8 2023
...Strong thunderstorms will impact portions of Weakley, central
Gibson, northwestern Benton, northern Carroll and Henry Counties
through 1215 AM CDT...
At 1135 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near South Fulton to near Kenton to near
Newbern. Movement was east at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Martin, Paris, McKenzie, Trenton, Huntingdon, Paris Landing State
Park, Dresden, Dyer, Greenfield, Gleason, Rutherford, Bradford,
Sharon, Atwood, Cottage Grove, Latham, Vale, Springville, Routon and
Palmersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3618 8811 3592 8846 3599 8915 3619 8892
3641 8883 3641 8882 3644 8882 3650 8879
3650 8805 3644 8806 3633 8797
TIME...MOT...LOC 0435Z 276DEG 44KT 3648 8880 3627 8898 3611 8920
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SJMSpecial Weather Statement
National Weather Service Memphis TN
1148 PM CDT Mon May 8 2023
ARZ028-TNZ048-090515-
Mississippi AR-Lauderdale TN-
1148 PM CDT Mon May 8 2023
...A strong thunderstorm will impact portions of northern Mississippi
and northwestern Lauderdale Counties through 1215 AM CDT...
At 1147 PM CDT, Doppler radar was tracking a strong thunderstorm over
Manila, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Blytheville, Osceola, Manila, Leachville, Luxora, Dell, Burdette,
Little River, Victoria, Jolliff Store, Dearman, Lennie, Vail, Big
Lake, O'Donnell Bend, Hightower, Carmi, Tuckertown, Rosa and Whisp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3589 8975 3564 8987 3581 9029 3592 9029
3600 9025 3600 9024
TIME...MOT...LOC 0447Z 291DEG 20KT 3590 9021
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
SJMSpecial Weather Statement
National Weather Service Memphis TN
1148 PM CDT Mon May 8 2023
TNZ019-020-048-050-051-090515-
Crockett TN-Lauderdale TN-Dyer TN-Haywood TN-Gibson TN-
1148 PM CDT Mon May 8 2023
...A strong thunderstorm will impact portions of northwestern
Crockett, central Dyer, west central Gibson, northeastern Lauderdale
and northwestern Haywood Counties through 1215 AM CDT...
At 1148 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bradleytown, or near Dyersburg, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dyersburg, Ripley, Newbern, Halls, Forked Deer, Chestnut Bluff,
Bradleytown, Unionville, Eaton, Maury City, Friendship, Gates,
Yorkville, Edith, Fowlkes, Lapata, Bonicord, Central, Jenkinsville
and Rohoboth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3606 8903 3568 8930 3590 8975 3591 8971
3590 8969 3588 8968 3588 8966 3589 8965
3592 8965 3595 8969 3614 8947
TIME...MOT...LOC 0448Z 291DEG 20KT 3601 8945
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
SJMThe Memphis radar (KNQA), 99 km away, was scanning. The volume nearest the first event began at 04:58 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103023, 1103028.